Alert archive / Hawaii / Wind Advisories in 2009

Wind Advisory 33, NWS Honolulu, HI

August 20, 2009Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Aug 20, 2009, 3:38 PM HST for Kalawao County, Hawaii. It took effect at Aug 20, 2009, 5:00 PM HST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Aug 20, 2009, 3:38 PM HST (01:38 UTC)
In effect from
Aug 20, 2009, 5:00 PM HST
Expired
Aug 21, 2009, 10:03 AM HST
In force
17 hr
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.6 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2009-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2009-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 210138
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
338 PM HST THU AUG 20 2009


HIZ022-211445-
/O.NEW.PHFO.WI.Y.0033.090821T0138Z-090822T0400Z/
HALEAKALA SUMMIT-
338 PM HST THU AUG 20 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST FRIDAY. 

HIGH PRESSURE 750 MILES NORTHWEST OF MAUI IS PRODUCING STRONG
SOUTHWEST WINDS OVER THE HALEAKALA SUMMIT. WINDS AT OR ABOVE THE
ADVISORY LEVEL OF 30 MPH ARE EXPECTED THROUGH FRIDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MORRISON
3 follow-up statements
000 
WWHW70 PHFO 210302 CCA
NPWHFO

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
500 PM HST THU AUG 20 2009


HIZ022-211615-
/O.COR.PHFO.WI.Y.0033.090821T0300Z-090822T0400Z/
HALEAKALA SUMMIT-
500 PM HST THU AUG 20 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST FRIDAY. 

HIGH PRESSURE 750 MILES NORTHEAST OF MAUI IS PRODUCING STRONG
EAST SOUTHEAST WINDS OVER THE HALEAKALA SUMMIT. WINDS AT OR ABOVE
THE ADVISORY LEVEL OF 30 MPH ARE EXPECTED THROUGH FRIDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MORRISON
000 
WWHW70 PHFO 211351
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
351 AM HST FRI AUG 21 2009

HIZ022-220300-
/O.CON.PHFO.WI.Y.0033.000000T0000Z-090822T0400Z/
HALEAKALA SUMMIT-
351 AM HST FRI AUG 21 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

HIGH PRESSURE FAR NORTHEAST OF MAUI IS PRODUCING STRONG WINDS FROM
THE EAST SOUTHEAST OVER THE SUMMIT OF HALEAKALA. WINDS NEAR OR
ABOVE THE ADVISORY LEVEL OF 30 MPH ARE EXPECTED THROUGH THIS
AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. PLEASE BE CAREFUL.

&&

$$
000 
WWHW70 PHFO 212003
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1003 AM HST FRI AUG 21 2009

HIZ022-212115-
/O.CAN.PHFO.WI.Y.0033.000000T0000Z-090822T0400Z/
HALEAKALA SUMMIT-
1003 AM HST FRI AUG 21 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY...AS WINDS ACROSS HALEAKALA SUMMIT HAVE DIMINISHED.


$$

ELAU

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Aug 20, 11:40 AM HST, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 20, 11:40 AM HST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1140 AM HST THU AUG 20 2009

.UPDATE...
THUNDERSTORMS ARE FORMING 60 MILES WNW OF KAUAI...JUST OUTSIDE THE
KAUAI COASTAL WATERS. THERE IS A GOOD POSSIBILITY OF THESE STORMS
BACKING INTO KAUAI/S NW WATERS...SO HAVE ADDED ISOLATED
THUNDERSTORMS TO TODAYS FORECAST IN THE NORTHWEST AND LEEWARD
KAUAI COASTAL WATERS.

&&

.SYNOPSIS...
THE CURRENT UNSTABLE AIRMASS WILL GRADUALLY STABILIZE AS TRADE
WINDS RETURN TO THE ISLANDS. SOME MODERATE SHOWERS REMAIN POSSIBLE
TODAY AND FRIDAY. SHOWERS WILL PRIMARILY SHIFT TO WINDWARD AND
MOUNTAIN AREAS OVER THE WEEKEND AS TRADE WINDS INCREASE.

&&

.DISCUSSION...
MODERATE RAINS FELL OVERNIGHT AT MANY LOCATIONS ACROSS THE STATE
AS THE ATMOSPHERE REMAINED UNSTABLE. OVERNIGHT SOUNDINGS FROM
LIHUE AND HILO SHOW NEGATIVE LIFTED INDEX VALUES OF -7.8 AND
-2.6...RESPECTIVELY. OVERNIGHT RAINFALL TOTALS FROM THE STATE-
WIDE RAIN GAGE NETWORK SHOW BENEFICIAL SHOWERS TO KAUAI AND
OAHU...AS WELL AS THE WINDWARD AREAS OF MAUI COUNTY AND THE BIG
ISLAND. EARLIER THIS MORNING A HEAVY SHOWER WITH CLOUD TOPS TO 35
THOUSAND FEET PASSED OVER LIHUE...DROPPING A QUICK 0.42 INCHES AT
THE LIHUE VARIETY STATION GAGE...AND 0.28 INCHES AT THE AIRPORT.

EVEN WITH THE STATED INSTABILITY IN THE MORNING SOUNDINGS...THE
LIHUE 24 HOUR TEMPERATURE CHANGE DOES SHOW A WARMING TREND IN THE
MID AND UPPER LEVELS OF 3 DEGREES CELSIUS. WATER VAPOR SATELLITE
IMAGERY SHOWS AN UPPER LEVEL TROUGH JUST WEST OF KAUAI THAT IS
RESPONSIBLE FOR THE UNSTABLE ATMOSPHERE. THE GFS INITIALIZES THIS
FEATURE WELL AND SHOWS THE TROUGH WEAKENING AND MOVING SLIGHTLY
NORTH OVER THE WEEKEND...BUT NEVER FULLY MOVING AWAY FROM THE
STATE. WITH THE UPPER TROUGH MEANDERING TO THE NW...THE GFS DOES
PARTIALLY STABILIZE HAWAII/S ATMOSPHERE OVER THE WEEKEND...AND THE
FORECAST REFLECTS THIS WITH DECREASED SHOWER COVERAGE. THROUGH
FRIDAY...WE STILL EXPECT SOME WET TRADE SHOWERS TO AFFECT MAINLY
WINDWARD AND MAUKA AREAS OF KAUAI AND OAHU WITH ENOUGH INSTABILITY
LINGERING OVER THE WESTERN HALF OF THE STATE. THERE ALSO COULD BE
SOME BRIEF MODERATE SHOWERS OVER LEEWARD LOCATIONS WITH THE
INSTABILITY ALLOWING SHOWERS TO BLOW OVER KAUAI AND OAHU/S
MOUNTAIN RANGES.

TRADE WINDS HAVE RETURNED TO THE EASTERN HALF OF THE STATE THIS
MORNING...WITH OAHU AND KAUAI EXPECTED TO SEE THE TRADES BY THE
AFTERNOON. MODERATE TO FRESH TRADES LOOK TO CONTINUE THROUGH
SATURDAY BEFORE DROPPING TO THE LIGHT/MODERATE RANGE SUNDAY...AND
CONTINUE AT THAT LEVEL INTO NEXT WEEK.

FORECAST MODELS CONTINUE TO SHOW AN ACTIVE TROPICAL PATTERN IN
EAST AND CENTRAL PACIFIC THROUGH NEXT WEEK. HOWEVER...VAST MODEL
FLUCTUATIONS IN THE POSITION AND STRENGTH OF THESE STORMS MAKE IT
DIFFICULT TO SAY WHERE...WHEN...OR HOW STRONG THESE POTENTIAL
SYSTEMS WILL BE. THE SITUATION WILL BE MONITORED CLOSELY.

&&

.MARINE...
A SMALL CRAFT ADVISORY IS UP FOR THE USUALLY WINDY ZONES AROUND
MAUI COUNTY AND THE BIG ISLAND AS FRESH TRADES MOVE INTO THE
STATE.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR MAALAEA BAY-
PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG
ISLAND SOUTHEAST WATERS.

&&

MORRISON

Nearby

Wind Advisories in Hawaii, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.